Index
Last articles
Advertisement

Bisphosphonates and esophageal cancer

Author : Pierre Allain Date : 2010-10-25

Bisphosphonates are largely used for osteoporosis prevention. One of their adverse effects is esophagitis and they were suspected to increase the risk of esophageal cancer.

A study published in the JAMA of August 11, 2010 shows that treatment with  bisphosphonates does not increase the risk of esophageal cancer nor that of gastric cancer. The authors conclude that the fear of a higher risk of cancer of the esophagus should not be an obstacle to the prescription of bisphosphonates.

And then, a study published in the BMJ, September 2, 2010, from the same data as the study in JAMA, but with an observation period  about 2 times longer, shows that bisphosphonates significantly increase the risk of cancer of esophagus.

The readers of Pharmacorama can compare the abstracts these 2 papers from the links indicated above. Such conflicting results cast doubt about the confidence we can have about data, even when they are published in prestigious international journals.

For more general information, see bisphosphonates.

Note: Bisphosphonates can increase the risk of atypical femoral fracture. See here for more information


Your turn
User session
 Register
 Login
Bookmark, share this page
Bookmark and Share
Advertisement

   
© 2000-2019 CdM Editions / P. Allain. All rights reserved
Pharmacorama Charter
webmaster@pharmacorama.com